Heroin addiction isn’t pretty – and not just because of the shockingly high mortality rate (heroin accounted for 25% of all drug overdose fatalities in 2016). This illegal street drug takes a tremendous toll on the body, affecting everything from your ability to speak to the beating of your heart. In this article, we’ll explore the physical signs of heroin addiction that can alert others to the addict’s substance abuse problem.
One of the most telling signs of heroin abuse. Heroin leaves users sedated hours after initial use and causes them to slip in and out of consciousness. It would appear that the heroin addict is constantly falling asleep. During their periods that they are awake, they will have difficulty focusing and are likely to be incoherent.
This slang term refers to the physical marks on the skin that are caused by heroin injection. These look like areas of discoloration, scars, or puncture wounds and are caused when the skin at the injection site doesn’t have time to heal. Their presence can also be caused by the use of dull or dirty needles, infection, or vein damage. Track marks are most commonly found on arms, legs, hands, and feet but can be anywhere on the body.
Small Pupils (Miosis)
Also referred to as pinpoint pupils, heroin use can cause the pupils to constrict excessively, becoming two millimeters or smaller in diameter. On a normal person, this occurs when someone’s eye is exposed to bright light or if they’re trying to focus on an object that’s far away. In the case of a heroin user, heroin interferes with the function of the parasympathetic nervous system which regulates pupil size.
Tooth Pain/Bad Teeth
Dry mouth is a common side effect of narcotic drug use and is a result of impaired saliva production. However, the effects go far beyond oral discomfort. Saliva is an important part of maintaining oral health, the lack of which makes heroin users prone to developing gum disease. Other dental side effects can include rotten, discolored teeth, an increased number of cavities, and tooth decay.
Heroin is an opioid, a class of drugs that are also known to be central nervous system depressants. One of the bodily functions regulated by this system is that of breathing. Because heroin is so powerful, it can cause a notable decrease in breathing rate or in some cases, stopped altogether. The latter physical symptom is commonly associated with heroin overdoses and requires emergency medical attention.
One physical side effect that most drug uses fail to anticipate is that of extreme itchiness. Heroin can cause the release of histamines, a compound that the body produces in the face of allergic reactions and irritates the skin. If you’ve ever experienced one, you know that they can leave you rashy and with an overwhelming sensation to scratch yourself. Additionally, heroin is known to result in dry skin which can also lead to an itchy sensation.
The gastrointestinal tract is another bodily function that falls under the jurisdiction of the central nervous system. When under the depressing effects of an opioid, digestion can be drastically disrupted which can result in feelings of nausea and vomiting.
An extension of the effect of a disrupted gastrointestinal function is constipation. The effects of which are much more noticeable in chronic heroin users. Heroin not only interferes with how quickly food is broken down but also affects the speed at which food moves through the digestive system, namely through intestinal contractions. Once food has been processed and is ready to be excreted as waste, heroin’s depressant effects can prevent the sphincter from operating properly, making it difficult to eliminate waste as normal.
Persistent hacking cough
Heroin smokers are more prone to developing this side effect. Smoking (any substance) can cause or aggravate a number of respiratory problems. In the case of heroin, the dangers are amplified since opioids make it difficult to breathe or can prevent air from entering the lungs.
Seeing the Signs of Heroin Addiction Can Be Tricky
The more moderate physical signs of heroin addiction aren’t difficult to detect but their ordinariness makes them deceptive. Individually, these symptoms can seem harmless, dismissed as a side effect of some other health condition. However, when these occur with the typical behaviors of an addict, heroin addiction can be much easier to detect.